Tuesday, November 25, 2014
Inquirer Daily News

Preventing vaccine mix-ups. Your participation is needed.

With adequate immunization being essential, I'm concerned that last week alone we received reports on five separate occasions about vaccine mix-ups where young children got the wrong form of whooping cough vaccine, leaving them vulnerable to the disease. The problem isn't new to us either. These cases were in addition to the nearly 200 similar ones reported through the ISMP Medication Errors Reporting Program since 2006. The vaccine against whooping cough is contained in combination product with vaccines against two other devastating diseases, diphtheria and tetanus. At least part of the problem is that the Center for Disease Control and Prevention (CDC) has established very similar official abbreviations for these products, DTaP and Tdap. DTaP stands for diphtheria and tetanus toxoids and acellular pertussis vaccine. Tdap contains similar components but in a weaker strength. You can probably see how easy these are to confuse since the disease names and vaccine abbreviations are so similar.

Preventing vaccine mix-ups. Your participation is needed.

By guest blogger Michael Cohen:

An Inquirer article last month mentioned a recent rise in the number of reported cases of whooping cough in the Philadelphia suburbs as well as other areas of the country. I’ve seen a case of whooping cough myself while on rounds at the former Temple Children’s Hospital. How horrible to see an infant coughing and choking so badly that he actually began to suffocate. He survived a code blue but needed constant attention in the ICU over the next 10 days to treat him supportively and make sure his airway remained clear. Some babies don’t make it.

Which brings me to my point: With adequate immunization being essential, I’m concerned that last week alone we received reports on five separate occasions about vaccine mix-ups where young children got the wrong form of whooping cough vaccine, leaving them vulnerable to the disease. The problem isn’t new to us either. These cases were in addition to the nearly 200 similar ones reported through the ISMP Medication Errors Reporting Program since 2006.

The vaccine against whooping cough is contained in combination product with vaccines against two other devastating diseases, diphtheria and tetanus. At least part of the problem is that the Center for Disease Control and Prevention (CDC) has established very similar official abbreviations for these products, DTaP and Tdap. DTaP stands for diphtheria and tetanus toxoids and acellular pertussis vaccine. Tdap contains similar components but in a weaker strength. You can probably see how easy these are to confuse since the disease names and vaccine abbreviations are so similar.

Intuitively, you would think that infants and young children would need less vaccine than adults. But that isn’t true here. The upper case letters in DTaP correspond with the higher amount of the diphtheria and pertussis antigen component, relative to Tdap and its lowercase letters. The larger amount of antigen in DTaP is needed for initial immunization compared to just a booster shot. An already immunized adult who accidentally gets DTaP (higher amount of antigen) would not need to be revaccinated but would be more likely to have a sore arm at the vaccination site. But an infant/child who got Tdap would have received a lesser amount of antigen, may not respond adequately and would need to be revaccinated.

As a result of the ongoing error reports, we’ve alerted doctors and nurses on several occasions about these mix-ups and encouraged them to order the vaccines by their brand name, not the vaccine abbreviation. DTaP vaccines are sold under the names DAPTACEL and TRIPEDIA (Sanofi Pasteur), and INFANRIX (GlaxoSmithKline) and used for immunization of pediatric patients 6 weeks through 6 years of age. The other vaccine, referred to as Tdap, is tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine. It is sold under the names BOOSTRIX (GlaxoSmithKline) and ADACEL (Sanofi Pasteur), and is meant to be used as booster shots for older children, adolescents, and adults. On several occasions we’ve recommended that doctors and nurses refer to these products by their brand names, which we think would help to prevent confusion. We’ve also asked doctors and nurses to separate stock of the pediatric and adult formulations, and place alerts on the products (e.g., "Adult" or "Pediatric") as well as listings on computer screens, where applicable. The companies could help by prominently labeling the products for PEDIATRIC or ADULT use but not all do that (see figure). 

Here’s where you come in. For all vaccines, not just the ones for diphtheria, tetanus and pertussis, be aware that doctors and nurses should be alerting parents and adult patients to the names of the vaccines the patient is supposed to be getting, before they give them. Be sure they write them down beforehand or have office staff provide a printed sheet that details the purpose of each vaccine. Then nurses should read the names of the vaccines aloud, with simultaneous confirmation by the parent just before giving them. It might even be possible for caregiver and staff to work together, using the vaccine documentation log on the patient's chart, confirming the lot number and expiration date as part of the verification process with both the nurse and parent signing off and dating the log. These double checks can help to make sure that a mix-up does not occur.
 
Why not print “PEDIATRIC” prominently right on label?

For information on the Institute for Safe Medication Practices' consumer website go www.consumermedsafety.org
 
To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected